A 5-year-old girl with seizures and progressive language deterioration and a diagnosis of Landau-Kleffner syndrome was benefited by treatment with levetiracetam at Johns Hopkins Hospital, Baltimore, MD. Video-EEG monitoring showed continuous 2- to 3-Hz spike-wave discharges, maximal left, during sleep. Carbamazepine and valproate were tapered, and levetiracetam 500 mg twice daily (50 mg/kg/day) substituted. Seizures were controlled, the EEG at 12-month follow-up showed only focal left temporofrontal spikes, and language skills slowly improved. [1]

COMMENT. Psychotic behavior reported as an adverse reaction to levetiracetam needs to be weighed against possible benefits of treatment of LKS and other childhood epilepsies. [2]

The risk factors and incidence of behavioral abnormalities severe enough to require discontinuation of levetiracetam were determined in a study of 553 patients treated at the University of Minnesota, Minneapolis [3]. Thirty-eight patients (6.9%) discontinued levetiracetam because of behavioral abnormalities. Risk factors for this adverse reaction included a faster titration rate to maximal dose, history of a psychiatric disorder, and symptomatic generalized epilepsy. Slower titration to optimal dose levels is advised in patients at risk of behavioral or psychotic effects.

Phenacemide (Phenurone), a broad spectrum anticonvulsant, introduced in 1949, and effective in the control of complex partial (psychomotor) seizures, is particularly prone to cause behavioral side effects [4]. The severity of psychosis is directly related to the control of seizures. Personality changes, aggressive behavior, paranoid and depressive reactions, and acute psychosis were reported in 17% of patients treated. The use of phenacemide was largely discontinued because of the risk of mortalities from aplastic anemia and hepatitis. Coker SB and colleagues resurrected phenacemide for therapy of complex partial seizures in 13 children at Loyola University and Christ Hospital, Chicago, IL [5]. Twelve responded, 9 were seizure-free for 2-12 months, one had a behavior and personality disorder, and one developed nausea and vomiting necessitating drug withdrawal. (see Progress in Pediatric Neurology I, PNB Publ, 1991;pp77-78).

“Paradoxical normalization” in childhood epilepsy (acute psychiatric symptoms with abrupt cessation of seizures and normalized EEG) was particularly common during trials of phenacemide in the 1950’s, but this phenomenon is also reported concomitant with the control of Lennox-Gastaut syndrome and other seizures by ACTH therapy (see Progress in Pediatric Neurology III, 1997;pp71-73) [6]. One patient, aged 9, became seizure free within 7 days of initiating ACTH. His behavior changed, he became disoriented, aggressive, hyperactive, dyspraxic, and dysphasic, and he required psychiatric hospitalization. He gradually improved over 5 years. In 2 patients with paradoxical normalization, seizures recurred when ACTH and vigabatrin were discontinued, and the psychiatric symptoms resolved. Discontinuance of the offending anticonvulsant and recurrence of seizures are usually followed by normalization of behavior.